I am a 67year old cardiologist. I recently had a succesful pulmonary vein ablation for paroxysmal AF. Prior to the ablation I ceased taking Amiodarone which had been administered for two years. Approximately 6 weeks after stopping Amiodarone I had lost 14kg in weight and had a tremor and heat intolerance and other symptoms. TFTs were TSH <0.02, T4 46 and T3 20. These are now (7weeks later) almost normal. Is the thyrotoxicosis related to the Amiodarone? Other findings:Increased mucus in the throat plus cough.,Minor dysphagia, Decreased libido, These have receded with the normalisation of the TFTs. Could they be related to thyrotoxicosis? Initially it was noted that I had a mild normochromic anemia(118) and a neutropenia which was thought to be due to the Carbimazole I was taking. However on checking all the blood results it was found that both these values had been recorded on two occasions before the Carbimazole was commenced. Are anemia and neutropenia associated with thyrotoxicosis? I look forward to your comments.
Ian E Langbein, MD.
Amiodarone may indeed cause thyrotoxicosis. Amiodarone induced thyrotoxicosis (AIT), may occur early after taking the drug, during usage for several years and even (long time) after with-drawl of the drug because it is stored in tissues and slowly released from them.There are 2 ways of induction of thyrotoxicosis:
- AIT type I: this type is caused by the load of iodine load released from Amiodarone leading to increased thyroid hormone synthesis. The exact mechanism is obscure in that it is not known why contra regulatory mechanisms such as inhibition of uptake and/or organification do not operate sufficiently. Type I may occur in thyroids with pre-existing thyroid disorder like thyroid autoimmunity or nodularity but not necessarily so. The drug contains about 37% iodine by weight. A daily Amiodarone dosage between 200 and 600 mg releases a 50 to 100 fold iodine excess compared to the optimal iodine intake between 150 to 200 Âµg per day. In patients living in areas of iodine deficiency, RAI uptake of the thyroid gland is often inappropriately elevated despite the iodine load, but always low when iodine intake is normal. In AIT type I, serum interleukine 6 (IL-6), is normal or only slightly elevated indicating that thyroid destruction is not prominent in this sub type of AIT (see below). Color flow Doppler sonography shows hypervascularity as is seen in ’’ disease. Treatment starts with administration of methimazole 40 to 60 mg daily, or propylthiouracil 600 to 800 mg daily to inhibit thyroid hormone synthesis, and perchlorate 1 gram daily, to inhibit iodine entry in thyroid cells. Both the serum IL-6 levels and sonographic findings are useful to distinguish AIT type I from type II, see below.
- AIT type II, is caused quite differently in that Amiodarone induces destructive thyroiditis. This destruction is both caused by the drug itself and by the released iodine. Because of the damage to the thyroid cells, stored thyroid hormone is released into the circulation causing the thyrotoxicosis. Contrary to type I, IL-6 levels are elevated and color flow Doppler sonography does not show increased vascularity. Treatment consists of administration of glucocorticoids, such as prednisone. Sometimes mixed forms of type I and II are encountered and both treatment modalities should be applied together.
Further answers to your questions: Amiodarone really has very many different side effects and I would not be surprised as the ones you mention are also due to the drug and/or the thyrotoxicosis itself. Throtoxicosis may indeed cause normochromic anemia and neutropenia.Further reading: Bogazzi et al. Thyroid 11, 511-519, 2001 .
Georg Hennemann, MD, PhD